Alert archive / Indiana / Beach Hazards Statements in 2024

Beach Hazards Statement 11, NWS Northern Indiana

August 6, 2024LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Aug 6, 2024, 3:43 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Aug 6, 2024, 8:45 AM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2024, 3:43 AM CDT (08:43 UTC)
In effect from
Aug 6, 2024, 8:45 AM CDT
Expired
Aug 7, 2024, 2:53 PM CDT
In force
30 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WHUS43 KIWX 060843
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
443 AM EDT Tue Aug 6 2024

INZ103-062000-
/O.NEW.KIWX.BH.S.0011.240806T1800Z-240807T1000Z/
Northern La Porte-
343 AM CDT Tue Aug 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Northern La Porte county.

* WHEN...From 1 PM CDT this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
6 follow-up statements
218 
WHUS43 KIWX 061345
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
945 AM EDT Tue Aug 6 2024

MIZ177-277-062145-
/O.EXB.KIWX.BH.S.0011.240806T1345Z-240807T0000Z/
Northern Berrien-Southern Berrien-
945 AM EDT Tue Aug 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Waves of 3 to 4 feet. High wave action, strong currents,
  and dangerous swimming conditions expected. Piers will be 
  heavily swamped by waves.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

INZ103-062145-
/O.CON.KIWX.BH.S.0011.240806T1800Z-240807T1000Z/
Northern La Porte-
845 AM CDT Tue Aug 6 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM CDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...Waves of 3 to 5 feet. High wave action, strong currents,
  and dangerous swimming conditions expected. Piers will be 
  heavily swamped by waves.

* WHERE...Northern La Porte county.

* WHEN...From 1 PM CDT this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
759 
WHUS43 KIWX 062032
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
432 PM EDT Tue Aug 6 2024

INZ103-MIZ177-277-070445-
/O.EXT.KIWX.BH.S.0011.000000T0000Z-240807T1500Z/
Northern La Porte-Northern Berrien-Southern Berrien-
432 PM EDT Tue Aug 6 2024 /332 PM CDT Tue Aug 6 2024/

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHAT...Waves 4 to 7 feet subsiding to 3 to 5 feet tonight. High
  wave action, strong currents, and dangerous swimming conditions
  expected. Piers will be heavily swamped by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Wednesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
069 
WHUS43 KIWX 070207
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1007 PM EDT Tue Aug 6 2024

INZ103-MIZ177-277-071015-
/O.CON.KIWX.BH.S.0011.000000T0000Z-240807T1500Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1007 PM EDT Tue Aug 6 2024 /907 PM CDT Tue Aug 6 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHAT...Waves 3 to 5 feet, subsiding Wednesday afternoon. High 
  wave action, strong currents, and dangerous swimming conditions 
  expected. Piers will be heavily swamped by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Wednesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
544 
WHUS43 KIWX 070810
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
410 AM EDT Wed Aug 7 2024

INZ103-MIZ177-277-071500-
/O.CON.KIWX.BH.S.0011.000000T0000Z-240807T1500Z/
Northern La Porte-Northern Berrien-Southern Berrien-
410 AM EDT Wed Aug 7 2024 /310 AM CDT Wed Aug 7 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM EDT
/10 AM CDT/ THIS MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 11 AM EDT /10 AM CDT/ this morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
579 
WHUS43 KIWX 071449
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1049 AM EDT Wed Aug 7 2024

MIZ177-277-071600-
/O.CAN.KIWX.BH.S.0011.000000T0000Z-240807T1500Z/
Northern Berrien-Southern Berrien-
1049 AM EDT Wed Aug 7 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have dropped below statement threshold and will continue to
slowly receed into this afternoon. Stronger currents may linger at
Michigan beaches as the 2 to 3 foot waves and 4 to 6 sec periods linger.


$$

INZ103-072100-
/O.EXT.KIWX.BH.S.0011.000000T0000Z-240807T2100Z/
Northern La Porte-
949 AM CDT Wed Aug 7 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Waves 3 to 5 feet. High wave action, strong currents, 
  and dangerous swimming conditions expected. Piers will be 
  heavily swamped by waves.

* WHERE...Northern La Porte county.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
192 
WHUS43 KIWX 071953
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
353 PM EDT Wed Aug 7 2024

INZ103-072100-
/O.CAN.KIWX.BH.S.0011.000000T0000Z-240807T2100Z/
Northern La Porte-
253 PM CDT Wed Aug 7 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have dropped below criteria so the statement will
be allowed to expire. Dangerous currents may continue to occur
into the evening as waves continue to subside. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 6, 2:18 AM CDT, 1 hour 25 minutes earlier. Its key messages:

  • The first round of storms arrive near and north of the Michigan border early today.
  • Additional storms with torrential and strong gusty winds should develop late this afternoon over northern Indiana and northwest Ohio.
  • Cooler, dry and less humid Wednesday through Monday with highs 75 to around 80.
Area forecast discussion, Aug 6, 2:18 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
318 AM EDT Tue Aug 6 2024

.KEY MESSAGES...

- The first round of storms arrive near and north of the Michigan
border early today.

- Additional storms with torrential and strong gusty winds should
develop late this afternoon over northern Indiana and northwest
Ohio.

- Cooler, dry and less humid Wednesday through Monday with highs
  75 to around 80.

&&

.DISCUSSION...
Issued at 313 AM EDT Tue Aug 6 2024

The first of two rounds of storms will arrive early today and mainly
impact areas near and north of the Michigan border. The storms were
associated with an upper level disturbance that topped the upstream
ridge this weekend and were moving southeast across the Upper
Midwest and Midwest. At this time, it appears heavy rain and strong
gusty winds will prevail; however, overall believe these storms
should remain below severe levels. There should be at least somewhat
of a break in convection before more storms develop south of the
front in the very unstable airmass by mid afternoon. The latest HRRR
favors storm development in the 19Z to 01Z window (3pm to 9pm EDT).
These storms are likely to have torrential rainfall as precipitable
water values hover near 2.25 inches. Strong gusty winds may
accompany the storms, but the latest high res/CAMs seem to favor
storms remaining below severe levels. Otherwise, cooler and
drier conditions will prevail after the rain ends tonight all
of the way into early next week. Highs through the period will
be in the 70s to around 80.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 117 AM EDT Tue Aug 6 2024

General VFR conditions into aftn although some near term MVFR in
light fog likely where skies clear for a time early this morning.
Otherwise a few storms possible this aftn for a time invof KFWA as
composite outflow/weak cold frontal zone shift south across the
terminals. Rapid dampening of shortwave disturbance aloft and
presence of capping inversion aloft pose considerable uncertainty to
potential for storms and held with vcts mention there.

Thereafter stout post frontal nerly flow develops this evening with
likely IFR cigs in moist post frontal flow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 5 PM EDT Wednesday for LMZ043-046.

&&

DISCUSSION...Skipper
AVIATION...Johnson
Hazardous weather outlook, Aug 5, 2:50 PM CDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
350 PM EDT Mon Aug 5 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
062000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
350 PM EDT Mon Aug 5 2024 /250 PM CDT Mon Aug 5 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible prior to sunset toward northwest
Indiana. Severe weather is not anticipated.

Toward dawn Tuesday, a line of thunderstorms is expected to arrive
onshore from Lake Michigan. Damaging wind gusts and heavy rain are
the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Following the morning line of storms, additional storms are possible
in the late afternoon Tuesday. All hazards are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 6, 12:41 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
141 AM EDT Tue Aug 6 2024

INZ012>014-103-104-203-204-MIZ277-061000-
Starke-Pulaski-Marshall-Northern La Porte-Eastern St. Joseph IN-
Southern La Porte-Western St. Joseph IN-Southern Berrien-
Including the cities of Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver,
Michigan City, La Porte, Kingsbury, Fish Lake, South Bend,
Mishawaka, Lakeville, Granger, Wanatah, La Crosse, Union Mills,
North Liberty, New Carlisle, Walkerton, Niles, New Buffalo,
Stevensville, and Berrien Springs
141 AM EDT Tue Aug 6 2024 /1241 AM CDT Tue Aug 6 2024/

...Patchy dense fog early this morning...

Patchy dense fog with local visibilities down to or below one
quarter mile will be possible through sunrise, especially west of
the US 31 corridor in northwest Indiana.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:36 AM CDTSmall Craft AdvisoryIWX35 hr
Aug 6, 7:57 AM CDTSevere Thunderstorm WarningIWXSteuben48 min
Aug 6, 8:34 AM CDTSevere Thunderstorm WarningIWXSteuben41 min
Aug 6, 8:44 AM CDTTornado WarningIWXSteuben31 min
Aug 6, 3:40 PM CDTSpecial Weather StatementIWXAllen35 min
Aug 6, 4:05 PM CDTSevere Thunderstorm WarningIWXAllen13 min
Aug 6, 5:32 PM CDTSpecial Weather StatementIWXAdams13 min
Aug 6, 6:51 AM CDTSevere Thunderstorm WarningIWXCass, Saint Joseph39 min
Aug 6, 6:59 AM CDTTornado WarningIWXCass, Saint Joseph31 min
Aug 6, 7:19 AM CDTTornado WarningIWXBranch, Cass, Saint Joseph41 min
Aug 6, 9:05 AM CDTSevere Thunderstorm WarningIWXHillsdale40 min

Nearby

Beach Hazards Statements in Indiana, 2024Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.